Ohio, 2007

Flash Flood and Damaging Wind in Ohio, September 8, 2007

September 8, 2007 · NWS CLE · 2 events in 2 counties and zones

A cold front moved through the area during the afternoon and evening hours of the 8th. Showers and thunderstorms developed along the cold front, and some of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved through the area during the afternoon and evening hours of the 8th. Showers and thunderstorms developed along the cold front, and some of the thunderstorms became severe. Flooding conditions also occurred as the thunderstorms produced locally heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 2:18 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 8, 2:18 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT SAT SEP 8 2007

.SYNOPSIS...
COLD FRONT RIGHT ALONG THE LAKE ERIE SHORELINE WILL SLOWLY MOVE
SOUTH AND STALL OUT OVER CENTRAL OHIO AND WESTERN PA. WAVES OF
LOW PRESSURE TO MOVE ALONG THE FRONT. WEAK HIGH PRESSURE WILL MOVE
ACROSS THE AREA MONDAY. WEAK SECONDARY COLD FRONT EARLY TUESDAY.
HIGH PRESSURE TO BUILD ACROSS THE AREA MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT SHALLOW AND MAKING LITTLE SOUTHWARD PROGRESS AT THIS
POINT. DISTINCT WAVE ON THE FRONT OVER MO MOVG NE. WIND WILL SHIFT
AT ALL SITES TO ENE DIRECTION AS PRESSURE FALLS TO THE WEST TONIGHT
EVEN THOUGH FRONT WILL DRIFT BACK NORTH AS A WARM FRONT.
SHOWERS/STORMS ARE SOMEWHAT SCATTERED AND DRIVEN PARTLY BY DIURNAL
HEATING. SHOWERS/STORMS OVER NE OH/NW PA SHOULD DIMINISH SOME THIS
EVENING WHILE SHOWERS/STORMS WILL INCREASE IN COVERAGE ACROSS NW
OHIO AS WAVE APPROACHES. PCP WATER PROGGED TO ABOUT 2 INCHES NW
OH LATE TNGT. SHOWERS AND STORMS COULD AFFECT THE AREA FOR THE
NEXT 20 HOURS OR SO AND EVEN THOUGH IT HAS BEEN DRY FOR THE LAST
COUPLE OF WEEKS WITH MULTIPLE OPPORTUNITIES FOR HEAVY DOWNPOURS
WILL ISSUE FLOOD WATCH FOR MUCH OF NW AND N CENTRAL OH THROUGH SUN
MORN. 1.4 INCHES OF RAIN AT MFD JUST IN THE LAST COUPLE OF HOURS
AND THIS IS JUST THE ONSET OF THE EVENT.

WILL STILL FEEL LIKE SUMMER THIS EVENING...NOT QUITE AS WARM AS
RECENT EVENINGS BUT DEWPOINTS STILL WELL ABOVE NORMAL. FCST WILL
BE ON THE WARM SIDE OF MIN TEMP GUIDANCE TNGT...GENERALLY MID TO
UPPER 60S THEN ON THE LOWER SIDE OF MAX TEMP GUIDANCE SUNDAY AS
FLOW COMES AROUND FROM THE NORTH AND CLOUDS AND RAIN KEEP TEMP
SUPPRESSED MUCH OF THE DAY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
WAVE WILL EXIT BY SUNDAY EVENING AND WHILE THERE COULD BE A
LEFTOVER LIGHT SHOWER OR DRIZZLE NE OH/NW PA THERE AREA SHOULD
BECOME RAINFREE ALTHOUGH DEWPOINTS WILL DROP OFF RATHER SLOWLY AND
IT MAY FEEL DAMP. WEAK HIGH PRESSURE ON MONDAY BETWEEN SYSTEMS.
CANNOT RULE OUT A RANDOM SHOWER/STORM BUT MOST OF THE AREA SHOULD
BE DRY ON MONDAY. WITH LIGHT ENE FLOW...TEMPS WILL HAVE HARD TIME
REBOUNDING ON MONDAY...AND CLOUDS MAY INCREASE AS SECONDARY COLD
FRONT APPROACHES FROM NW GRTLKS. FCST WILL BE CLOSE TO NGM MOS MAX
TEMP GUIDANCE WHICH IS ALSO SIMILAR TO ETA MAX TEMP GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BROAD TROUGH TO DEVELOP ACROSS MIDDLE OF THE COUNTRY. COLD FRONT
WILL MOVE SOUTH OF THE AREA EARLY TUESDAY WITH NICE DIVERGENCE
PROGGED ALOFT IN DEEPENING TROUGH. MODELS NOT PRINTING OUT MUCH QPF
BUT HAVE TO INCLUDE A CHANCE OF SOME RAIN/DRIZZLE AT LEAST EARLY ON
TUESDAY. HIGH PRESSURE WILL SPREAD ACROSS THE MIDWEST DURING THE
MIDDLE OF THE WEEK. AIRMASS WILL BE COOL BUT MAINLY A GLANCING SHOT.
SHOULD SEE TEMPS DIP BELOW NORMAL BUT NOT AS CHILLY AS IT COULD BE.
TUESDAY COULD ACTUALLY BE THE COOLEST DAY AS TEMPS ARE SUPPRESSED BY
CLOUDS AND PERHAPS A LITTLE RAIN/DRIZZLE.

SOME DISAGREEMENT IN THE MODELS FARTHER OUT. ECMWF DEVELOPS
DEEPER TROUGH AND PUSHES A STRONG COLD FRONT ACROSS THE EASTERN
LAKES ON FRIDAY. CANADIAN AND GFS TROUGH IS FLAT...AT LEAST MID TO
LATE WEEK. GFS PUSHES A WEAKENING COLD FRONT ACROSS THE AREA LATE
THURSDAY WHILE ALL MODELS HAVE A SYSTEM RUNNING UP THE
APPALACHIANS/EAST COAST (WHICH SHOULD HOPEFULLY STAY EAST). PREFER
THE IDEA OF A FLATTER BROAD TROUGH WHICH IS CLIMATOLOGICALLY
FAVORED THIS TIME OF YEAR. FOR NOW WILL USE SLIGHT CHANCE POP
FRIDAY IN CASE ECMWF HAS THE RIGHT IDEA. GFS WAITS FOR A STRONGER
SURFACE STORM TO DEVELOP AS TROUGH SHARPENS WELL TO THE WEST. NOT
SURE IF THIS SYSTEM WILL MATERIALIZE AT LEAST IN THE STRENGTH
ADVERTISED BUT WILL INCLUDE A CHANCE OF SHOWERS/STORMS ON
SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
COLD FRONT JUST S OF LAKE ERIE IS HAVING A TOUGH TIME MAKING IT
MUCH FURTHER S. CURRENTLY QUITE A BIT OF SHRA/TSRA ACTIVITY
DEVELOPING S OF THIS BOUNDARY. THIS ACTIVITY SHOULD AFFECT TAF
SITES THRU THE AFT HOURS WITH BEST CHCS SRN AND ERN AREAS. MUCH OF
THE EVENING COULD END OF BEING DRY BUT MORE WET WEATHER LIKELY 2ND
HALF OF PERIOD. WAVE WILL RIDE NE ALONG THE FRONT AND CAUSE A
DECENT ROUND OF SHRA AND TSRA ACTIVITY 2ND HALF OF THE NIGHT. WILL
TRY TO PINPOINT T TO A FEW HOUR PERIOD BUT COULD SEE T ANYTIME
AFTER 06Z. CURRENTLY A MIX OF MVFR AND VFR CIGS. THERE SHOULD BE A
GRADUAL IMPROVEMENT THIS AFT BUT CIGS AND VSBYS WILL DROP AGAIN AS
PRECIP RETURNS LATER TONIGHT. PRECIP SHOULD WIND DOWN FROM W TO E
TOMORROW AFT WITH HIGH PRES THEN QUICKLY BUILDING IN FOR THE START
OF THE NEW WORKWEEK.

&&

.MARINE...
COLD FRONT REMAINS JUST S OF LAKE ERIE AND CONTS TO MAKE ONLY SLOW
PROGRESS S.  A LOT SHOWERS AND THUNDER DEVELOPING S OF THIS
FEATURE.  THIS ACTIVITY WILL OVERSPREAD LAKE ERIE TONIGHT AND SUN.
THUNDER A GOOD BET ESPECIALLY LATE TONIGHT WHEN DISTURBANCE ALOFT
MOVES IN.  HAVE ALSO BEEN WATCHING ACTIVITY IN NW OH WHICH COULD
MAKE IT/S WAY OVER LAKE ERIE BY EARLY EVENING.  PRETTY LIGHT FLOW ON
THE LAKE RIGHT NOW BUT EXPECT ELY FLOW TO DEVELOP NEXT FEW HOURS.
SHOULD REMAIN BELOW SMALL CRAFT ADVISORY BUT WILL COME CLOSE FOR A
TIME TONIGHT.  BY MORNING...WAVE ALONG FRONT WILL CAUSE WINDS TO
BECOME VARAIBLE WITH FLOW EVENTUALLY BECOMING NLY ALL AREAS BY SUN
EVE.  HIGH PRESSURE WILL THEN QUICKLY BUILD IN WITH PRECIP ENDING
FROM W TO E DURING THE AFT.  HIGH PRES WILL DOMINATE THE WEATHER
OVER THE LAKE BOTH MON AND TUE WITH MAINLY N TO NE FLOW.  THE HIGH
WILL MOVE OFF THE E ON WED WITH RETURN SLY FLOW EXPECTED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
     MORNING FOR OHZ003-006>010-017>019-027>030.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMPSON
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Sep 8, 2:44 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT SAT SEP 8 2007

OHZ011>014-020>023-031>033-036>038-047-089-PAZ001>003-091945-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
344 PM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING AND
TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE MOST OF SUNDAY WITH MORE
LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>019-027>030-091945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
344 PM EDT SAT SEP 8 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL SYSTEM WILL
MOVE ACROSS THE AREA TONIGHT AND SUNDAY MORNING. SOME TRAINING OF
STORMS IS LIKELY. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED
OVER MOST OF NORTHWEST AND NORTH CENTRAL OHIO BY MIDDAY SUNDAY.
LOCAL AMOUNTS OF UP TO FOUR INCHES ARE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY SUNDAY.
LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-091945-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-
344 PM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. A
FEW OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE MOST OF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KUBINA

In the hours before

Special weather statement, Sep 8, 12:14 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
114 PM EDT SAT SEP 8 2007

OHZ027>030-081815-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
INCLUDING THE CITIES OF...UPPER SANDUSKY...CAREY...BUCYRUS...
MANSFIELD...ASHLAND
114 PM EDT SAT SEP 8 2007

THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF AROUND A INCH PER HOUR...
AND HAIL OF AROUND A HALF INCH IN DIAMETER WILL BE FROM NEAR UPPER
SANDUSKY TO ASHLAND THROUGH 3PM. DURING THE HEAVIER SHOWERS FLOODING
OF ROADWAYS...AND LOW LYING AREAS.

THOMPSON
Special weather statement, Sep 8, 12:20 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT SAT SEP 8 2007

OHZ027>030-081815-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
INCLUDING THE CITIES OF...UPPER SANDUSKY...CAREY...BUCYRUS...
MANSFIELD...ASHLAND
120 PM EDT SAT SEP 8 2007

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF AROUND A INCH
PER HOUR...AND HAIL OF AROUND A HALF INCH IN DIAMETER WILL BE FROM
NEAR UPPER SANDUSKY TO ASHLAND THROUGH 3PM. FLOODING OF
ROADWAYS...AND LOW LYING AREAS ARE POSSIBLE WITH THE HEAVIER SHOWERS
AND STORMS.

CORRECTED FOR WORDING...

THOMPSON
Special weather statement, Sep 8, 1:50 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT SAT SEP 8 2007

OHZ028>030-036-037-082000-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-
INCLUDING THE CITIES OF...BUCYRUS...MANSFIELD...ASHLAND...
MARION...MOUNT GILEAD
250 PM EDT SAT SEP 8 2007

THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF 1 TO 2 INCHES PER HOUR
WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH 4PM. THE HEAVY
RAINFALL WILL CAUSE FLOODING OF ROADWAYS AND LOW LYING AREAS.
RADAR INDICATED THE HEAVIEST RAINFALL WILL BE FROM ASHLAND TO
MANSFIELD AND NEAR MARION.

THOMPSON

The radar

The Cleveland radar (KCLE), 72 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 8, 4:45 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Numerous large limbs, several trees and power lines were reported down around Sandusky.

Flash Flood, Trumbull

When
September 8, 8:00 PM EST to 10:40 PM EST
Where
Trumbull County, Greene Center to Kinsman
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.470, -80.770

Numerous roads across northern portions of the county were flooded, especially in Greene, Gustavus, and Kinsman Townships. Some of the flooded roads included State Routes 87 and 193. In Greene Township, basement flooding was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60676, 60678.